Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 41, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 31, 2023, 12:34 PM CDT. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2023, 12:34 PM CDT (17:34 UTC)
- Expired
- Aug 31, 2023, 1:55 PM CDT
- In force
- 81 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
179
WGCA52 TJSJ 311734
FFWSJU
PRC021-033-061-127-139-311930-
/O.NEW.TJSJ.FF.W.0041.230831T1734Z-230831T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
134 PM AST Thu Aug 31 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Bayamon County in Puerto Rico...
Catano County in Puerto Rico...
Guaynabo County in Puerto Rico...
San Juan County in Puerto Rico...
Trujillo Alto County in Puerto Rico...
* Until 330 PM AST.
* At 134 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen, with highest located over San Juan and Guaynabo
municipalities. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly, particularly in flood prone areas over San Juan
and Guaynabo.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1845 6614 1843 6611 1836 6600 1831 6600
1833 6620 1841 6619 1842 6618 1842 6617
1843 6617
FLASH FLOOD...RADAR INDICATED
$$
CVB1 follow-up statement
713
WGCA72 TJSJ 311855
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
255 PM AST Thu Aug 31 2023
PRC021-033-061-127-139-311905-
/O.CAN.TJSJ.FF.W.0041.000000T0000Z-230831T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Catano PR-Guaynabo PR-San Juan PR-Trujillo Alto PR-
255 PM AST Thu Aug 31 2023
...FLASH FLOOD WARNING IS CANCELLED FOR BAYAMON, CATANO, GUAYNABO,
SAN JUAN AND TRUJILLO ALTO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. However, some runoff in localized areas may continue to
cause minor problems in roadways and low-lying zones. Please
continue to heed remaining road closures.
LAT...LON 1845 6614 1843 6611 1836 6600 1831 6600
1833 6620 1841 6619 1842 6618 1842 6617
1843 6617
$$
CVBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:43 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 31, 9:43 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1043 AM AST Thu Aug 31 2023
.UPDATE...The forecast is on track. A tropical wave and associated
moisture field will continue to distance from the local islands.
Still, lingering moisture remains over the region with
precipitable water values around 1.8 inches, as indicated by the
latest sounding (31/12Z) and satellite-derived products. Warm-to-
hot weather conditions continued this morning, with temperatures
and heat index values already exceeding 90 and 108 degrees,
respectively, across northern, western, and eastern interior
sections of Puerto Rico, Culebra, and Vieques, yielded by
southeasterly winds in a high-moisture environment. Radar and
satellite imagery indicated pockets of low- level clouds and
showers developing downwind from the local islands into eastern
Puerto Rico but no indication of deep convective development.
Still, local effects, diurnal heating, and sufficient moisture
content will likely induce showers with isolated thunderstorm
development in the afternoon, clustering across the western
interior to northwestern sections of Puerto Rico. Secondary
rainfall maxima are possible from El Yunque and the local islands
into eastern Puerto Rico and the San Juan metropolitan area. The
expected moderate to locally heavy rains could lead to limited to
elevated flooding impacts, characterized by ponding of water to
urban and small stream flooding. Isolated flash floods and rapid
rises along rivers and their tributaries are possible.
Today's high temperatures are forecast to peak into the mid 90s,
with heat indices peaking into the mid 110s across a broader area.
Excessive Heat Warnings and Heat Advisories remain in effect for
most coastal/lower elevations and urban areas of Puerto Rico,
Vieques, Culebra, and the U.S. Virgin Islands. Winds will remain
from the east to east-southeast at 10-15 mph with higher gusts and
sea breeze variations.
&&
.AVIATION...Mainly VFR conditions will prevail during the next 24
hours. If any, afternoon TSRA/SHRA could result in brief MVFR
conditions at TJBQ between 31/16-22Z. Surface winds will remain
from the east-southeast at 10-15 knots, becoming light and
variable after 31/22Z.
&&
.MARINE...No changes to the marine forecast. Based on the most
recent buoy observations, seas remain 1-4 feet across coastal
waters. Refer to the Marine discussion below for details.
&&
.PREV DISCUSSION... /issued 359 AM AST Thu Aug 31 2023/
SYNOPSIS...
Another hot day with excessive heat indices is anticipated for
Puerto Rico and also for the Virgin Islands. Rainfall activity
should be limited to local effects in the afternoon, and mostly
for western Puerto Rico and sections of the San Juan metro area.
Saharan dust will reach the islands latter in the week, so skies
will turn hazy. A northerly swell could reach the islands by
midweek, although seas are expected to remain at 6 feet or less.
SHORT TERM...Today through Saturday...
Calm weather conditions prevailed overnight with traces of
suspended Saharan Dust Particles. The low-lying areas had low
temperatures in the low 80s and upper 70s, while the mountains
observed lows in the mid and low 70s. Winds continue from the ESE
at around ten mph.
We expect another warm and hot day for the U.S. Virgin Islands
and the low-lying urban areas in Puerto Rico. GOES-E Total
Precipitable Water derived data indicated abundant near-normal to
above-normal moisture content. This moisture, combined with the
maximum air temperatures, will result in heat indices mainly
greater than 107 degrees Fahrenheit. Therefore, Excessive Heat
Warnings are in effect for the USVI, Vieques, Culebra, and from
San German (along the north coast) to Carolina, and Heat
Advisories for the remaining low-lying areas. The warm spell may
extend through Saturday afternoon.
The seasonal weather pattern will result in the typical periods
of sunshine and mostly clear skies, with the arrival of a few
passing showers across the windward sections each night and
morning. The afternoon convection will develop across western
Puerto Rico, driven by sea breeze fluctuations, local effects, and
excessive heat. Traces of suspended dust particles will continue
to be advected across the Northeast Caribbean, increasing by the
weekend. A weak tropical wave may approach the eastern Caribbean
basin with its bulk of moisture well to the south of USVI and PR
by early Saturday morning.
LONG TERM...Sunday through Friday...
Low to mid level ridge will drive the steering wind from the
southeast on Sunday through Tuesday. Then, as the high moves just
north of the local islands, the trade winds will shift from the
east. On these days, moisture appear limited, and confined to the
lower levels of the atmosphere, as the mid level ridge maintains a
dry air mass at those levels. This air mass will contain some
Saharan dust too, so skies will be hazy. Even with the lack of
dynamics, strong heating should be enough to fire up a few showers
each afternoon, but mainly for western areas in Puerto Rico. Other
areas may receive a shower or two, dragged by the trade winds, but
with no significant rainfall accumulation. By the end of the
workweek, some moisture may reach the islands, increasing the
potential for showers. In general, a seasonal pattern, with
summer-hot temperatures should prevail for at least the first
couple of days of September.
AVIATION...
VFR conditions will dominate the local flying area. HZ will
persist but with P6SM. SHRA/+TSRA will develop near JBQ around
31/16-22z, producing gusty winds and frequent lightning across the
interior and NW-PR. Winds will be mainly at 10 kt or less out from
the ESE, then after 31/13z, will fluctuate between 10 and 15 kt,
but under the sea breeze influence.
MARINE...
No significant marine events are forecast for the next two days,
except for locally stronger winds creating choppy seas. A
northerly swell associated with Hurricane Franklin could reach the
islands by midweek, but seas should remain at 6 feet or less. The
risk of rip currents is moderate for the northern beaches of
Puerto Rico.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Excessive Heat Warning until 5 PM AST this afternoon for PRZ001-
005-008-010-012-013.
Heat Advisory until 5 PM AST this afternoon for PRZ002>004-007-
011.
VI...Excessive Heat Warning until 5 PM AST this afternoon for VIZ001-
002.
AM...None.
&&
SHORT TERM...ICP
AVIATION...ICP
PUBLIC...RVTHazardous weather outlook, Aug 31, 3:48 AM CDT, 8 hours 46 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 431 AM AST jueves 31 de agosto de 2023 AMZ711>745-PRZ001>013-010845- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central- Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- La costa cerca y fuera de la costa del Atlántico y las Aguas Costeras del Caribe- 431 AM AST jueves 31 de agosto de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas posibles a través del cuadrante noroeste. Esté atento de las tormentas eléctricas en su área y esté preparado para refugiarse. .Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y arroyos pequeños. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Índice de Calor 112-114 grados a través de áreas bajas y urbana desde San German (a lo largo de la costa norte) hasta Carolina. Agotamiento por calor o golpe de calor probable con exposición prolongada. Índice de calor 108-111 grados para las áreas urbanas y costeras de Puerto Rico. Agotamiento por calor probable con exposición prolongada. .Corrientes Marejadas...Las corrientes marinas que amenazan la vida son posibles en la zona de oleaje particularmente la costa norte de Puerto Rico. .DÍAS DOS A SIETE...Viernes hasta el miércoles Las inundaciones menores y urbanas son posibles cada tarde, principalmente sobre el oeste de Puerto Rico debido a las tormentas eléctricas. La amenaza de calor excesivo es posible para las elevaciones más bajas y las áreas urbanas de Puerto Rico, Culebra y Vieques. Un riesgo moderado de corrientes marinas posible para algunas de las playas orientadas al norte y al este. .DECLARACIÓN DE INFORMACIÓN DEL OBSERVADOR... Se alienta la activación de los Observadores. Favor de transmitir cualquier información sobre inundaciones, vientos, olas y corrientes marinas hasta el Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-010845- St. Thomas St. John Islas adyacentes-Santa Cruz- Cerca de la costa del Atlántico y Aguas costeras del Caribe adyacentes- 431 AM AST jueves 31 de agosto de 2023 Esta Perspectiva de Tiempo Peligro es para sectores de las USVI. .DÍA UNO...Hoy y esta noche .Calor Excesivo...Índice de Calor 112-114 grados a través de las áreas urbanas y bajas. Agotamiento por calor o golpe de calor probable con exposición prolongada. .DÍAS DOS A SIETE...Viernes hasta el miércoles Una amenaza de calor excesivo es posible para las elevaciones más bajas y las áreas urbanas. Un riesgo moderado de corrientes marinas posible para algunas de las playas orientadas al norte y al este. . DECLARACIÓN DE INFORMACIÓN DEL OBSERVADOR... Se alienta la activación de los Observadores. Favor de transmitir cualquier información sobre inundaciones, vientos, olas y corrientes marinas hasta el Servicio Nacional de Meteorología en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:00 AM CDT | Excessive Heat Warning | JSJ | 13 hr | |
| Aug 31, 3:00 AM CDT | Heat Advisory | JSJ | 13 hr | |
| Aug 31, 11:57 AM CDT | Areal Flood Advisory | JSJ | 37 min | |
| Aug 31, 1:19 PM CDT | Areal Flood Advisory | JSJ | 93 min | |
| Aug 31, 1:20 PM CDT | Special Weather Statement | JSJ | 55 min | |
| Aug 31, 1:38 PM CDT | Special Weather Statement | JSJ | 52 min | |
| Aug 31, 1:51 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.